New Mexico, 2021Drought in New Mexico, August 1 to 31, 2021
August 1 to 31, 2021 · NWS EPZ · 12 events in 12 counties and zones
Most areas of Southern New Mexico received above normal precipitation for the month which improved drought conditions for much of the region.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Most areas of Southern New Mexico received above normal precipitation for the month which improved drought conditions for much of the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 31, 10:37 PM MST, 1 hour 23 minutes earlier.
Area forecast discussion, Jul 31, 10:37 PM MST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1137 PM MDT Sat Jul 31 2021
...UPDATE for 06Z TAF CYCLE...
.AVIATION...06Z TAF CYCLE
VFR conditions expected through 18Z, then more numerous TS coverage
expected, with possible terminal impacts after 22Z. Winds generally
340-040 at 04-08KT shifting to 100-140 at 06-12KT by 18Z. Skies FEW-
SCT080 SCT-BKN120 with SCT-BKN080CB developing tomorrow afternoon
first over mountains, then expanding to all areas by 22Z. Temporary
IFR conditions due to TSRA with best chances at KTCS/KLRU. Included
PROB30 for all TAF sites, though VCTS/IFR TEMPOs may be needed in
future issuances.
&&
.PREV DISCUSSION...206 PM MDT Sat Jul 31 2021...
.SYNOPSIS...
Daily shower and thunderstorms are expected for the week ahead.
Heavy rain and flash flooding will be a concern. Temperatures will
be at or below normal.
&&
.DISCUSSION...
.SHORT TERM...Tonight and Sunday...
Flow over the region during the short term will transition from a
very ill-defined one to more northerly as upper high center
shifts west with very amplified ridge extending into British
Columbia. Surface flow will have easterly component with a little
Gulf tap, so dew points will be rising through Sunday afternoon.
Tonight, there will be some weak upper disturbances moving
through the area and almost all the models have some light QPF
spread across the CWA. There was some very light shower activity
last night and into this morning and with increasing moisture
across the Borderland, expect at least isolated coverage again.
Overnight lows look similar to last night with a fair amount of
cloud cover and dew points again in the 50s.
For Sunday, as northerly mid and upper flow becomes the
prevailing direction, expect storms to develop over the mountains
by early afternoon. The northerly flow and deep moisture will
typically lead to some training echoes over the higher mountains,
but the northerly flow will support storms pushing onto the
lowlands during the mid to late afternoon. PW's over 1.3" south
and east and slow storm motion/training will lead to locally heavy
rain the main threat with some gusty winds also possible. Recent
days have not had much rainfall and allowed for some drying out,
so for now will hold off on any Flash Flood Watches, but that will
likely become necessary in the extended. Temps tomorrow look to
remain slightly below normal with highs in the mid 80s to lower
90s lowlands with mid 60s and 70s in the mountains.
&&
.LONG TERM...
By Monday, a broad, high-amplitude ridge will cover much of the
West with a center consolidating around the mouth of the Colorado
River. Moisture will be abundant over the CWA, pooling ahead of a
cold front that will drop down the Plains. The pattern looks very
wet for the area. The NAM and GFS are showing PW values around
1.5" with a front to focus convection all beneath weak NW'LY flow
aloft. A watch will probably be needed over all or parts of the
area. The front will tend to wash out for Tuesday plus the
atmosphere may be worked over from the previous day and night, so
thunderstorm coverage should decrease though with PW values still
near or just below 1.5", heavy rain and flash flooding will remain
a concern.
We remain beneath N'LY to NW'LY flow aloft on Wednesday. The
atmosphere will remain moist with the GFS showing PW values
1.25-1.5" while the euro is a bit drier. The biggest thing of note
about Wednesday is the GFS and, to a lesser degree, the Euro drop
a s/w south into the area. The GFS brings quite a bit of rain to
the area with this feature, but the more subtle Euro is
understandably drier.
Finishing out the period, Thursday through next Saturday, an
inverted trough will nudge northwards out of Mexico with the
trough axis extending into NM. Tropical and sub-tropical moisture
will be forced northwards, enhanced by a future tropical cyclone.
An east-west ridge axis will be located to the north of this
trough creating a somewhat "hard" cut-off in moisture and precip
chances. On Thursday, it looks like the tropical/subtropical
moisture will cover much, if not all, of the CWA, but on Friday
the drier air will sag southward, pushing storm and rain chances
to the International Border. On Saturday this moisture pushes back
north ahead of a Pacific trough that opens up a full channel of
moisture across New Mexico and far West Texas.
With the added moisture, temperatures will be at or below normal
throughout the period. If the GFS verifies, we could be as much as
ten degrees below normal by mid-week. Either way, this has the
potential of being a wet week ahead with flash flooding the main
concern. If you see a flooded roadway, please turn around, don't
drown.
&&
.FIRE WEATHER...
While not a typical monsoon pattern across the area, there will
be another surge of deep moisture moving into the region for early
next week. Storm chances start increasing Sunday, but become the
highest Mon-Wed when flash flooding will become a concern once
again. Temperatures will remain at or below normal through the
week with relative humidities generally in the 30s-40s lowlands
with 50s in the mountains. Some drier air may start to move in
later in the week.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 73 92 71 87 / 20 30 50 50
Sierra Blanca 70 86 64 79 / 20 50 50 60
Las Cruces 69 90 67 87 / 30 40 60 50
Alamogordo 67 89 65 86 / 30 50 50 60
Cloudcroft 49 65 48 62 / 40 80 70 80
Truth or Consequences 68 90 66 86 / 30 50 60 60
Silver City 62 83 61 81 / 30 60 60 70
Deming 68 92 67 90 / 30 40 60 40
Lordsburg 67 91 67 89 / 20 40 50 40
West El Paso Metro 72 94 71 89 / 20 40 50 50
Dell City 67 88 66 85 / 30 50 50 60
Fort Hancock 71 93 69 89 / 20 40 50 50
Loma Linda 67 85 63 80 / 30 40 50 60
Fabens 72 93 70 88 / 20 30 50 40
Santa Teresa 69 91 68 88 / 20 30 50 40
White Sands HQ 70 90 68 86 / 30 40 50 50
Jornada Range 67 90 66 85 / 30 40 60 50
Hatch 69 91 67 86 / 30 40 60 60
Columbus 70 92 69 89 / 30 30 60 30
Orogrande 68 91 66 86 / 30 40 50 60
Mayhill 57 76 54 70 / 40 80 70 80
Mescalero 54 76 53 72 / 40 80 70 80
Timberon 54 74 52 70 / 40 70 70 70
Winston 57 82 56 79 / 20 70 60 80
Hillsboro 66 88 63 84 / 30 50 60 70
Spaceport 67 88 66 85 / 30 40 60 60
Lake Roberts 54 82 55 81 / 30 70 60 70
Hurley 60 86 61 83 / 30 50 50 60
Cliff 60 89 61 88 / 20 50 50 60
Mule Creek 55 86 62 86 / 20 50 40 70
Faywood 62 86 63 83 / 30 50 60 60
Animas 64 91 66 90 / 20 40 50 40
Hachita 64 91 66 88 / 20 40 50 30
Antelope Wells 64 90 66 89 / 30 40 50 40
Cloverdale 63 84 63 85 / 30 40 50 40
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
99/99/30-Dennhardt
Hazardous weather outlook, Jul 31, 10:15 AM MST, 13 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1115 AM MDT Sat Jul 31 2021
NMZ401>417-TXZ418>424-011715-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1115 AM MDT Sat Jul 31 2021
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...Today and Tonight
Scattered mountain and isolated lowland showers and thunderstorms
are expected through the afternoon and overnight hours. The main
threat with these storms will be locally heavy rain and the threat
for some flooding to occur. Small hail and wind gusts to 45 mph
are also possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Daily shower and thunderstorm chances continue through the entire
period. The greatest storm coverage looks to be Monday through
Wednesday. Plenty of moisture will be around and training storms
are likely which, as the week goes on, will increase the threat
for Flash Flooding as many areas will see heavy rain almost daily,
especially in the mountains and urban areas. Gusty winds and small
hail will be possible with the strongest storms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today, but reports of any
significant weather are appreciated.
26
Drought, Upper Gila River Valley
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Upper Gila River Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
The entire zone started out the month in Extreme(D3) drought conditions, by the end of the month, the east remained in Extreme(D3) drought but the west improved to Severe(D2) drought. The Buckhorn Cooperative Observer reported 2.88 inches of precipitation which was .52 inches above normal.
Drought, Southern Gila Highlands/Black Range
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Southern Gila Highlands/Black Range forecast zone
- Reported by
- Drought Monitor
The western half of the zone remained in Extreme(D3) drought while the east remained in Severe(D2) drought. The Gila Hot Springs Cooperative Observer reported 4.20 inches of precipitation which was 1.13 inches above normal.
Drought, Southern Gila Foothills/Mimbres Valley
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Southern Gila Foothills/Mimbres Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.460, -108.066 (the zone’s center; the record gives no point)
The month started with Exceptional(D4) drought over the southwest and Extreme(D3) drought over the northeast. By the end of August, the entire zone was in Extreme(D3) drought.
Drought, Southwest Desert/Lower Gila River Valley
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Southwest Desert/Lower Gila River Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
The month started with Exceptional(D4) drought over the east and Extreme(D3) drought over the west, by the end of August, the most of the zone was in Extreme(D3) drought with a small area of Severe(D2) drought over the northeast. The Cooperative Observer at White Signal reported 4.50 inches of precipitation which was 1.76 inches above normal.
Drought, Lowlands of the Bootheel
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Lowlands of the Bootheel forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
The entire zone began the month of August in Exceptional(D4) drought, by the end of the month, the northwest was placed in Extreme(D3) drought and Moderate(D1) drought over the southeast. The Antelope Wells Cooperative Observer reported 4.06 inches of precipitation which was 1.77 inches above normal.
Drought, Uplands of the Bootheel
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Uplands of the Bootheel forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.914, -108.715 (the zone’s center; the record gives no point)
The zone went from Exceptional(D4) drought across the entire zone to Extreme(D3) drought over the northwest and Severe(D2) drought across the southeast.
Drought, Southwest Desert/Mimbres Basin
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Southwest Desert/Mimbres Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.460, -108.066 (the zone’s center; the record gives no point)
August started out with Exceptional(D4) drought over the southwest to Severe(D2) drought across the northeast. By the end of the month, there was a mix of Extreme(D3) and Severe(D2) drought conditions. The Deming Airport reported 2.18 inches of precipitation which was .17 inches above normal.
Drought, Eastern Black Range Foothills
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Eastern Black Range Foothills forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.684, -107.775 (the zone’s center; the record gives no point)
The entire zone remained in Severe(D2) drought through the entire month. The Hillsboro Cooperative Observer reported 4.08 inches of precipitation which was 1.67 inches above normal.
Drought, Sierra County Lakes
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Sierra County Lakes forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.131, -107.192 (the zone’s center; the record gives no point)
The western half of the zone remained in Severe(D2) drought with the east continuing to be in Moderate(D1) drought. The Truth or Consequences Airport reported 2.60 inches of precipitation which was .84 inches above normal.
Drought, Northern Dona Ana County
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Northern Dona Ana County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.353, -106.833 (the zone’s center; the record gives no point)
No change in drought conditions in August with the western half of the zone remaining in Severe(D2) drought and Moderate(D1) drought conditions across the east.
Drought, Southern Dona Ana County/Mesilla Valley
- When
- August 1, 12:00 AM MST to August 31, 12:00 PM MST
- Where
- Southern Dona Ana County/Mesilla Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.353, -106.833 (the zone’s center; the record gives no point)
The month started with Severe(D2) drought over the west and Moderate(D1) drought conditions east. By the end of the month, the entire zone was in Moderate(D1) drought. The Cooperative Observer at New Mexico State University reported 1.33 inches of precipitation which was .40 inches below normal.
Drought, Otero Mesa
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Otero Mesa forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
The eastern half of the zone remained in Extreme(D3) drought through the month while conditions improved to the west where there was no drought conditions reported across the southwest portion of the zone.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 1 to 6, 202125 deaths · 31 events
- Flash Flooding and Flooding in Utah, August 1 to 2, 20211 death · 1 injured · $12 million · 1 in hail · 21 events
- Drought in South Dakota, August 1 to 31, 2021$19 million · 24 events
- Wildfire and Astronomical Low Tide in California, August 1 to 31, 20211 death · 2 events
- Wildfire in Oregon, August 1 to 31, 20211 death · 1 event
- Drought in Minnesota, August 1 to 31, 2021$5.7 million · 8 events
- Flash Flood and Wildfire in Montana, August 1, 2021$3.6 million · 2 events
- Drought in Iowa, August 1 to 31, 2021$2.1 million · 9 events
- Wildfire in Washington, August 1 to 30, 2021$1.1 million · 1 event
- Flash Flooding and Heavy Rain in Nevada, August 1 to 2, 2021$800,000 · 3 events
- Hail and Damaging Winds in Texas, August 1, 2021$374,000 · 1.75 in hail · 11 events
- Flash Flooding and Heavy Rain in Colorado, August 1, 202176 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980764, 980766, 980768, 980769, 980770, 980771, 980772, 980773, 980774, 980775, 980776, 980782.